Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 47, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 23, 2022, 6:07 PM CDT for 6 counties in Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2022, 6:07 PM CDT (23:07 UTC)
- Expired
- Apr 23, 2022, 6:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Boone County, IA, Dallas County, IA, Madison County, IA, Polk County, IA, Story County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 6 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 4:01 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 292 m²/s²
- 0-3 km storm-relative helicity
- 348 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:37 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Apr 23, 3:37 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 337 PM CDT Sat Apr 23 2022 .DISCUSSION.../Tonight through Saturday/ Issued at 337 PM CDT Sat Apr 23 2022 Key Messages: -Strong winds and scattered severe storms late afternoon into the evening hours. -Quiet and cooler into Sunday and early next week. -Increasing threat of precipitation by late in the work week. Impressive non-severe high wind event ongoing over western Iowa this afternoon with numerous gusts of 50kts+ and sustained winds of 40 mph or more. Have had several incidents of higher profile vehicles blown over on Interstate 80 in the west and the threat will persist a few more hours as deep mixing of high velocities continues. The HWW was expanded to include another row of counties in the northwest with a peak wind of 65 mph at EST in the past hour. CAMS have convective initiation with the next hour or so as cap continues to weaken. Forward motion should be remains quick at 50kts+ given the strong wind fields aloft with damaging winds the primary threat. There has been some recent trends in the CAMS for a slightly higher threat of tornadoes as a few discrete cells form and persist for a longer period prior to becoming a linear system. Once linear, shear vectors would be mostly be parallel with an north-south line but any segment that could become more west-northwest to east southeast oriented would be much more orthogonal and capable of a QLCS type tornado. The bulk of the action is likely within the first 3 hours or so with the cold pool eventually dominating and overall intensity dropping with mostly heavy rain and gusty winds by mid evening onward. The activity exits to the east later overnight with a cooler and drier airmass entering the state. Rather strong subsidence is expected across much of the Iowa on Sunday with mostly sunny skies central and south along breezy conditions are expected to persist. Some clouds do affect the north during the day along the southern edge of the deformation area but with little threat of precipitation. The cool and dry conditions are expected into early next week with the upper trof making only slow progress into early Tuesday. Warm advection does finally take hold by Tuesday night and persist into Wednesday ahead of a shortwave crossing the Rockies. Scattered convection remains possible into late Wednesday night/Thursday in low level moisture axis as forcing arrives with this wave across the state. A more robust system passes into the Midwest by the end of the period with a better threat of precipitation and storms although plenty of time for the situation to change between now and then. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1245 PM CDT Sat Apr 23 2022 Strong south surface winds are expected this afternoon and evening before some gradual weakening overnight. Otherwise, mostly VFR ceilings this afternoon with thunderstorms developing along a boundary by mid to late afternoon. This convection progresses east into the evening with clearing behind. Winds veer toward the southwest by the end of the period with mostly VFR conditions overnight into Sunday morning. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT this evening for IAZ005>007-016-017- 024>028-035>039-046>050-058>062-071>075-081>086-092>097. High Wind Warning until 7 PM CDT this evening for IAZ004-015-023- 033-034-044-045-057-070. && DISCUSSION...Cogil AVIATION...Cogil
Hazardous weather outlook, Apr 23, 2:17 PM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 217 PM CDT Sat Apr 23 2022 IAZ005>007-016-017-024>028-035>039-046>050-058>062-071>075- 081>086-092>097-241930- Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright- Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk- Greene-Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper- Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke- Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose- Davis- 217 PM CDT Sat Apr 23 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A wind advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Additional thunderstorm development is expected this afternoon with a slight risk for severe storms across much of the area through the evening. Damaging winds will be the main threat this afternoon and evening, but large hail could be possible with initial storms. The overall risk for tornadoes is low but cannot be completely ruled out. Areas that experienced heavy rainfall on Friday will be at a slight risk for flooding with additional rainfall today due to the saturated soils. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are possible later this week but are currently expected to remain sub-severe. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today. IAZ004-015-023-033-034-044-045-057-070-241930- Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Audubon- Cass- 217 PM CDT Sat Apr 23 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A high wind warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Additional thunderstorm development is expected this afternoon with a slight risk for severe storms across much of the area through the evening. Damaging winds will be the main threat this afternoon and evening, but large hail could be possible with initial storms. The overall risk for tornadoes is low but cannot be completely ruled out. Areas that experienced heavy rainfall on Friday will be at a slight risk for flooding with additional rainfall today due to the saturated soils. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are possible later this week but are currently expected to remain sub-severe. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today.
In the hours before
Local storm report, Apr 23, 1:05 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
105 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM NON-TSTM WND DMG 2 W MURRAY 41.04N 93.98W
04/23/2022 CLARKE IA TRAINED SPOTTER
REPORT OF ROOF DAMAGE AND A STEEL PLATE
BEING LIFTED 20 YARDS AND PACKED INTO
GROUND. PERSONAL WEATHER STATION REPORTED 62
MPH WIND GUST FROM SSW.
&&
VIKENLocal storm report, Apr 23, 4:04 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
404 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM NON-TSTM WND GST 2 WNW GRUVER 43.41N 94.75W
04/23/2022 M62 MPH EMMET IA ASOS
PEAK WIND GUST REPORT VIA BOT.
&&
VIKENLocal storm report, Apr 23, 4:06 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
406 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM NON-TSTM WND GST 2 WNW GRUVER 43.41N 94.75W
04/23/2022 M58 MPH EMMET IA ASOS
PEAK WIND GUST REPORT VIA BOT.
&&
VIKENLocal storm report, Apr 23, 5:48 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
548 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST STUART 41.50N 94.32W
04/23/2022 E70 MPH ADAIR IA FIRE DEPT/RESCUE
STUART FIRE REPORT OF 60-70 MPH WIND GUSTS
WITH EXTREME HEAVY RAINFALL AND PEA-SIZED
HAIL.
&&
VIKENLocal storm report, Apr 23, 5:50 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
550 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 2 S MENLO 41.50N 94.40W
04/23/2022 E70 MPH ADAIR IA TRAINED SPOTTER
SPOTTER REPORT OF 60-70 MPH WIND NEAR MENLO
AND I80.
&&
VIKENLocal storm report, Apr 23, 5:52 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
552 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TSTM WND GST 1 SW WIOTA 41.39N 94.91W
04/23/2022 E60 MPH CASS IA EMERGENCY MNGR
ESTIMATE 60MPH WINDS, ZERO VISIBILITY VIA
EM.
&&
VIKENThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 5:36 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 39 min |
| Apr 23, 5:57 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 33 min |
| Apr 23, 6:54 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 33 min |
| Apr 23, 7:41 AM CDT | Special Weather Statement | DMX | Boone, Dallas, Madison | 64 min |
| Apr 23, 8:10 AM CDT | Special Weather Statement | DMX | Hardin, Jasper, Marshall, Polk, Story | 50 min |
| Apr 23, 8:26 AM CDT | Special Weather Statement | DMX | Franklin, Hamilton | 34 min |
| Apr 23, 10:41 AM CDT | High Wind Warning | DMX | Audubon, Calhoun, Carroll, Cass, Crawford, Emmet and 3 more | 8 hr |
| Apr 23, 4:55 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 35 min |
| Apr 23, 5:04 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Ringgold, Taylor, Union | 41 min |
| Apr 23, 5:17 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Calhoun, Carroll, Cass, Greene and 2 more | 58 min |
| Apr 23, 5:20 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Palo Alto, Pocahontas, Webster and 2 more | 55 min |
| Apr 23, 5:24 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Dallas, Guthrie, Madison | 36 min |
| Apr 23, 5:48 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Boone, Dallas, Guthrie, Madison | 27 min |
| Apr 23, 5:56 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie, Hamilton, Humboldt and 2 more | 64 min |
| Apr 23, 6:16 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Winnebago, Wright | 59 min |
| Apr 23, 6:22 PM CDT | Tornado Warning | DMX | Polk | 23 min |
| Apr 23, 6:22 PM CDT | Tornado Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 23 min |
| Apr 23, 6:31 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hardin, Jasper, Marshall, Polk, Story and 1 more | 44 min |
| Apr 23, 6:34 PM CDT | Tornado Warning | DMX | Boone, Story | 26 min |
| Apr 23, 6:41 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Clarke, Madison, Ringgold, Taylor and 1 more | 49 min |
| Apr 23, 6:49 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hamilton, Hancock, Hardin, Wright | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.